Arizona, 2009

Wildfire in Arizona, May 31, 2009

May 31, 2009 · NWS FGZ · 1 event in 1 county or zone

The Point Fire was started by lightning on Milk Point Ranch about 3 miles northeast of Pine, Arizona was managed for resource benefits. The final size of the fire was 1300 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The Point Fire was started by lightning on Milk Point Ranch about 3 miles northeast of Pine, Arizona was managed for resource benefits. The final size of the fire was 1300 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 31, 1:55 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, May 31, 1:55 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
155 PM MST SUN MAY 31 2009

.SYNOPSIS...A WEAK LOW PRESSURE SYSTEM WILL BRING ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS TO PORTIONS OF NORTHERN  ARIZONA THIS
EVENING... MAINLY ALONG AND NORTH OF THE MOGOLLON RIM. DRIER WEATHER
AND A WARMING TREND WILL BEGIN MONDAY...THOUGH A SLIGHT CHANCE OF
AFTERNOON STORMS WILL CONTINUE THROUGH MIDWEEK.

&&

.DISCUSSION...THE UPPER LEVEL LOW THAT HAS BEEN BRINGING THE NEEDED
RAINFALL TO NORTHERN ARIZONA IS CURRENTLY CENTERED OVER NORTH AZ
ALONG THE STATE LINE. AREA SOUNDINGS INDICATE A DRIER ATMOSPHERE IS
IN PLACE OVER WESTERN AND CENTRAL SECTIONS OF THE STATE...WHICH HAS
LIMIT THE INTENSITY OF STORMS LATE THIS AFTERNOON. STORMS ARE
EXPECTED TO DIMINISH BY AROUND SUNSET.

THE WEAKENING UPPER LEVEL LOW WILL MOVE NORTHEAST INTO SOUTHWEST
COLORADO BY MONDAY AFTERNOON WITH A BUILDING HIGH PRESSURE RIDGE
OVER ARIZONA. THERE WILL BE ENOUGH MOISTURE AND INSTABILITY
REMAINING MONDAY AFTERNOON TO ALLOW AN ISOLATED THREAT OF SHOWERS
AND THUNDERSTORMS ALONG THE MOGOLLON RIM WITH SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE NORTHEAST.

BY TUESDAY...THE HIGH PRESSURE RIDGE ALOFT IS FORECAST TO SET UP
OVER THE ROCKIES WITH ARIZONA ON THE DOWN STREAM SIDE OF A CLOSED
LOW THAT IS FORECAST TO BE OFF THE CALIFORNIA COAST. SINCE ARIZONA
IS FORECAST TO BE BETWEEN THE HIGH AND LOW PRESSURE SYSTEMS...THE
PRESSURE GRADIENT ACROSS THE STATE WILL BE STRONG ENOUGH TO ALLOW
FOR BREEZY TO WINDY AFTERNOON CONDITIONS TO BEGIN AFTER TUESDAY AND
CONTINUE ON INTO THE WEEKEND.

BY AROUND FRIDAY MODEL INCONSISTENCY HAVE BECOME LARGE. THE PREVIOUS
MODEL FORECAST HAVE BEEN KEEPING THE LOW OFF THE COAST OF CALIFORNIA
WITH A STRONGER RIDGE OVER THE STATE. NOW THE LATEST MODEL RUNS ARE
BRINGING THE CLOSED LOW INTO SOUTHERN CALIFORNIA WITH THE ECMWF
MOVING THE LOW NORTH OF ARIZONA FRIDAY INTO SATURDAY WITH ANOTHER
LOW SETTING UP OFF THE CALIFORNIA/BAJA COAST BY SATURDAY. IN
COMPARISON THE GFS KEEPS A WEAK LONGWAVE TROUGH ALONG THE COAST WITH
A SIGNIFICANT PIECE OF ENERGY MOVING NORTHEAST OVER NORTHWEST
ARIZONA. FOR NOW IT WAS DECIDED TO GO WITH A BREEZY FORECAST WITH
MAINLY DRY CONDITIONS AND SLIGHTLY COOLER TEMPERATURES.

&&

.AVIATION...FOR THE 00Z PACKAGE...THROUGH 03Z MON...SCATTERED
SHOWERS AND THUNDERSTORMS WILL PERSIST OVER AREAS EAST OF A LINE
FROM KSGU-KSEZ-KSOW. VARIABLE WIND GUSTS TO 40 KTS AND BRIEF HEAVY
RAIN ARE THE MAIN CONCERNS. WEST OF THIS LINE...ISOLATED STORMS ARE
FORECAST. AFT 03Z MON... EXPECT CONVECTION TO DISSIPATE WITH SKIES
BECOMING SKC-SCT150. AFT 18Z MONDAY...THERE IS A CHANCE OF
THUNDERSTORMS WITH BASES AOA 14KFT MSL EAST OF A LINE FROM
KANAB UT - WINDOW ROCK...AND A SLIGHT CHANCE WEST OF THIS LINE.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...A LOW PRESSURE SYSTEM OVERHEAD THIS AFTERNOON WILL
MOVE EASTWARD TONIGHT. ON MONDAY...A DRIER SOUTHWEST TO WEST FLOW
IS FORECAST...AND WILL PUSH THE CHANCE FOR AFTERNOON MAINLY HIGH
BASED THUNDERSTORMS TO NORTH OF A LINE FROM KINGMAN TO WINDOW
ROCK...WITH A SLIGHT CHANCE OF STORMS SOUTH OF THIS LINE. THE DRYING
TREND SHOULD CONTINUE ON TUESDAY WITH JUST A SLIGHT CHANCE OF
AFTERNOON STORMS EXPECTED.

WEDNESDAY THROUGH FRIDAY...CURRENT INDICATIONS ARE FOR SOUTHWEST
FLOW ALOFT TO BRING MUCH DRIER AIR INTO ARIZONA FOR THIS PERIOD.
THERE IS A SLIGHT CHANCE OF HIGH BASED AFTERNOON THUNDERSTORMS NORTH
OF A LINE FROM KINGMAN TO WINDOW ROCK ON WEDNESDAY. OTHERWISE DRY
WEATHER IS FORECAST THROUGH FRIDAY. AN APPROACHING LOW PRESSURE
SYSTEM SHOULD PRODUCE SOUTHWESTERLY 20 FOOT WINDS AT 15-25 MPH
THURSDAY AND FRIDAY AFTERNOONS...WITH MINIMUM RELATIVE HUMIDITIES
DROPPING TO THE 5 TO 15 PERCENT RANGE BOTH DAYS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.....................TC
AVIATION/FIRE WEATHER......DL

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, May 31, 3:33 AM MST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
333 AM MST SUN MAY 31 2009

AZZ004>007-009>017-039-040-010000-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
BLACK MESA AREA-NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
333 AM MST SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM MOVING INTO NORTHEAST ARIZONA TODAY WILL
BRING ANOTHER ROUND OF THUNDERSTORMS BEGINNING LATE THIS MORNING
AND CONTINUING INTO THE LATE AFTERNOON. THE BEST CHANCE FOR STRONG
STORMS TODAY IS EAST OF A LINE FROM PAGE...TO WINSLOW...TO SAINT
JOHNS. SOME STORMS IN THIS AREA WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Eastern Mogollon Rim

When
May 31, 3:00 PM MST to 11:59 PM MST
Where
Eastern Mogollon Rim forecast zone
Reported by
Park/Forest Service
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

Lightning started the Point Fire at around 3 PM on May 31st about 3 miles northeast of Pine, Arizona on the Mogollon Rim. The fire was managed for resource benefits and was allowed to burn to a final size of 1300 acres by the time it was contained on June 23rd.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170362.